Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 151, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 17, 2018, 6:14 PM CDT for 4 counties in Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2018, 6:14 PM CDT (23:14 UTC)
- Expired
- Jun 17, 2018, 6:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Humboldt County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 430 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 240 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
957 WUUS53 KDMX 172314 SVRDMX IAC025-091-151-187-172345- /O.NEW.KDMX.SV.W.0151.180617T2314Z-180617T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 614 PM CDT SUN JUN 17 2018 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Northern Webster County in central Iowa... Southeastern Pocahontas County in northwestern Iowa... Northeastern Calhoun County in west central Iowa... Southwestern Humboldt County in north central Iowa... * Until 645 PM CDT. * At 614 PM CDT, a severe thunderstorm was located near North Twin Lake, or near Rockwell City, moving northeast at 40 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Fort Dodge, Rockwell City, Manson, South Twin Lake, North Twin Lake, Fort Dodge Regional Airport, Pomeroy, Badger, Gilmore City, Callender, Twin Lakes, Barnum, Moorland, Palmer, Clare, Somers, Knierim, Rinard, Jolley and Pioneer. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4227 9446 4247 9479 4280 9443 4255 9397 TIME...MOT...LOC 2314Z 224DEG 34KT 4245 9456 HAIL...<.75IN WIND...60MPH $$ Martin
2 follow-up statements
627 WWUS53 KDMX 172329 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 629 PM CDT SUN JUN 17 2018 IAC025-091-151-187-172345- /O.CON.KDMX.SV.W.0151.000000T0000Z-180617T2345Z/ Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA- 629 PM CDT SUN JUN 17 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT FOR NORTHERN WEBSTER...SOUTHEASTERN POCAHONTAS...NORTHEASTERN CALHOUN AND SOUTHWESTERN HUMBOLDT COUNTIES... At 628 PM CDT, a severe thunderstorm was located 8 miles east of Manson, or 9 miles west of Fort Dodge, moving northeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Trained weather spotters. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Fort Dodge, Manson, Fort Dodge Regional Airport, Pomeroy, Badger, Gilmore City, Callender, Barnum, Moorland, Palmer, Clare, Knierim, Pioneer, Frank A Gotch State Park and Lizard Creek State Recreation Area. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4233 9435 4257 9468 4280 9443 4255 9397 TIME...MOT...LOC 2328Z 227DEG 32KT 4251 9437 HAIL...<.75IN WIND...60MPH $$ Martin
580
WWUS53 KDMX 172341
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
641 PM CDT SUN JUN 17 2018
IAC025-091-151-187-172349-
/O.EXP.KDMX.SV.W.0151.000000T0000Z-180617T2345Z/
Webster IA-Pocahontas IA-Calhoun IA-Humboldt IA-
641 PM CDT SUN JUN 17 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WEBSTER...
SOUTHEASTERN POCAHONTAS...NORTHEASTERN CALHOUN AND SOUTHWESTERN
HUMBOLDT COUNTIES WILL EXPIRE AT 645 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4233 9435 4257 9468 4280 9443 4255 9397
TIME...MOT...LOC 2339Z 224DEG 34KT 4257 9429
$$
MartinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:56 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Jun 17, 3:56 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 356 PM CDT Sun Jun 17 2018 .DISCUSSION.../Tonight through Sunday/ Issued at 354 PM CDT Sun Jun 17 2018 Spotty showers beneath areas of clouds are traversing northwest and north central Iowa at mid-afternoon. With these, haven't seen any lightning and GOES-East Day Cloud Phase Distinction shows limited if any ice introduction up to this point. A few thunderstorms though have recently formed and moving into the Omaha metro. All of this activity is being forced by a subtle shortwave trough moving through the area now. Better chance for widespread storms will generally be north of the state along the front that will eventually slip into Iowa, but still likely to see rain and storms over our far northern counties tonight. Precipitable water values will be over 2 inches to near 2.5 inches with warm cloud depths of 13000 to 14500 feet. Mean flow of 25 to 30 knots will keep storms moving, but may end up parallel to the front yielding training storms. Rainfall amounts were increased using a blend of the HREF, NBM, and Superblend guidance, which puts amounts near 1 inch toward Estherville. Locally higher values still possible. SPC still has our northern counties with a marginal risk of hail or damaging wind gusts and while MLCAPE of 1000 J/kg is sufficient for storms, better organization will be limited by deep layer shear of less than 30 knots. The front will slowly drop into the state on Monday with an overall lull in the convection. The heat advisory will be allowed to expire for the northern part of the state this evening as clouds or showers will bring relatively cooler weather on Monday. For the I-80 counties and points south, will extend advisory as warm and quite humid air will continue. There is still potential, especially near I- 80 counties, that showers and storms will reach this area before peak heating and highest heat index values are realized. However, boundary will be close by so could have additional moisture pooling/higher dewpoints leading to heat index values edging over 100 degrees. The next round of storms as alluded to above will begin to develop Monday afternoon as better Q-vector convergence moves across the area later Monday afternoon into Monday night. The highest chances will be north of Highway 30. Precipitable water values will be around or above 2 inches once again with warm clouds depths of 13000 to near 15000 feet across central Iowa. Mean layer flow won't be as strong at 15 to 20 knots so better chance for slower moving, efficient rain producing storms than tonight. Similar adjustments were made for rain amounts Monday night as tonight, which bring a general 1 to 1.5 inches across many areas south of Highway 3 and north of I-80 roughly with locally higher amounts expected. Rain is expected to linger into Tuesday as the front continues to slowly move/meander southward into northern Missouri. While precipitable water values may be slightly lower, the rest of the heavy rainfall parameters stay on point, just more so focused over southern Iowa. Additional discussion on hydrology concerns is below in the hydrology discussion. Wednesday into Saturday, chances for showers and storms will continue across the state with the best chances over central to southern Iowa. High temperatures will be more seasonal with highs in the upper 70s to low 80s. A more substantial trough moves toward the area on Thursday with the GFS and now the ECMWF showing it propagating through on Friday into Saturday with drier air perhaps by later Saturday. && .AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/ Issued at 1229 PM CDT Sun Jun 17 2018 Official TAFs have VFR conditions throughout this period with gusty winds from the southwest decreasing this afternoon. However, challenges remain on impacts of storms later tonight over northern Iowa. There are some showers crossing into western Iowa possibly arriving between 19-20z at FOD, but confidence is too low to even include VCSH at this time. Better chance for showers and storms with MVFR or perhaps IFR conditions will be tonight as a cold front sinks into the state with focus on FOD and MCW. They may also impact ALO, but this is a lower chance so decided not to include. Lastly, a period of low level wind shear is possible tonight across northern and central Iowa. && .HYDROLOGY... Issued at 354 PM CDT Sun Jun 17 2018 Over the last 7 days, there have been several rounds of heavy rainfall across parts of central Iowa. Doppler radar estimates show a general 2 to 4 inches has fallen in an area roughly bounded by a polygon from Emmetsburg to Grinnell to Oskaloosa to Osceola to Atlantic to Carroll and back to Emmetsburg. Estimates within this polygon have local maxima of 5 to 6 inches. Ames COOP observer 5 miles southeast of the city recorded 7.56 inches for this same time period. This doesn't include the rain that fell the first full week of June over north central Iowa with flooding in Mason City along Willow Creek and the Winnebago River as well as along the Shell Rock River in Clarksville and Greene, which lingered into last weekend and early this week. Current forecast rainfall through Tuesday night has 1.5 to 2 inches average north of I-80. Still expecting some higher end totals closer to 4 or 5 inches from various deterministic models. With antecedent conditions setting the stage and expected rainfall, isolated flash flooding will be possible with WPC Excessive Rainfall Outlook over parts of our area the next three days. While river forecast center ensemble hydrographs using best estimate 72 hour rainfall would keep most rivers below flood stage, the higher end rain totals could lead to minor or perhaps moderate flooding as some gauges. Will continue to monitor in future forecast cycles if conditions warrant issuance of any watches. && .DMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM CDT Monday for IAZ057>062-070>075- 081>086-092>097. Heat Advisory until 7 PM CDT this evening for IAZ004>007-015>017- 023>028-033>039-044>050. && DISCUSSION...Ansorge AVIATION...Ansorge HYDROLOGY...Ansorge
Hazardous weather outlook, Jun 17, 3:01 PM CDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 301 PM CDT Sun Jun 17 2018 IAZ004>007-015>017-023>028-033>039-044>050-182015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama- 301 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of central and north central Iowa. .DAY ONE...This afternoon and tonight An isolated severe storm and locally heavy rainfall may occur overnight. A Heat Advisory remains in effect for the area through 7 pm this evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms are forecast for Monday afternoon into early Tuesday. Large hail and damaging wind gusts are the primary threats. Heavy rain may also occur. Additional storms are forecast at times through the week, however, the predictability of severe weather remains low at this time from mid to late week. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times tonight into Monday. IAZ057>062-070>075-081>086-092>097-182015- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 301 PM CDT Sun Jun 17 2018 This Hazardous Weather Outlook is for portions of central and south central Iowa. .DAY ONE...This afternoon and tonight A Heat Advisory remains in effect for the area through Monday. Please refer to the National Weather Service website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms are forecast Monday afternoon into early Tuesday. Large hail and damaging wind gusts are the primary threats. Heavy rain may also occur. Locally heavy rainfall will be possible again across southern Iowa Tuesday into Wednesday. More storms are forecast Thursday and Friday, however, the predictability of severe weather remains low at this time from mid to late week. .SPOTTER INFORMATION STATEMENT... Spotters might be needed at times Monday into Monday night.
In the hours before
Local storm report, Jun 17, 5:16 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
516 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST 3 E BUCK GROVE 41.92N 95.34W
06/17/2018 M63 MPH CRAWFORD IA MESONET
RWIS SITE.
&&
AKLocal storm report, Jun 17, 5:35 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
535 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND GST DENISON 42.02N 95.35W
06/17/2018 E50 MPH CRAWFORD IA TRAINED SPOTTER
(TIME ESTIMATED BY RADAR).
&&
AKSpecial weather statement, Jun 17, 5:47 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Des Moines IA
547 PM CDT SUN JUN 17 2018
IAZ033-034-045-172315-
Calhoun IA-Sac IA-Carroll IA-
547 PM CDT SUN JUN 17 2018
....Strong winds possible with storms in west central Iowa...
At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake City, or 10 miles north of Carroll, moving northeast at 45 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Carroll, Rockwell City, Lake City, Lake View, South Twin Lake, North
Twin Lake, Black Hawk Lake, Breda, Lohrville, Twin Lakes, Auburn,
Lytton, Lidderdale, Lanesboro, Somers, Rinard, Jolley, Yetter, Hobbs
County Park and Twin Lakes State Park.
LAT...LON 4256 9476 4240 9440 4239 9440 4221 9459
4221 9463 4218 9463 4204 9477 4221 9510
TIME...MOT...LOC 2246Z 223DEG 39KT 4223 9482
MartinLocal storm report, Jun 17, 6:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG DENISON 42.02N 95.35W
06/17/2018 CRAWFORD IA TRAINED SPOTTER
LARGE TREE LIMB BROKEN. TIME ESTIMATED FROM
RADAR.
&&
JAZLocal storm report, Jun 17, 6:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
602 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TSTM WND GST 3 E BUCK GROVE 41.92N 95.34W
06/17/2018 M63 MPH CRAWFORD IA MESONET
RWIS SITE.
0500 PM TSTM WND GST DENISON 42.02N 95.35W
06/17/2018 E50 MPH CRAWFORD IA TRAINED SPOTTER
(TIME ESTIMATED BY RADAR).
0500 PM TSTM WND DMG DENISON 42.02N 95.35W
06/17/2018 CRAWFORD IA TRAINED SPOTTER
LARGE TREE LIMB BROKEN. TIME ESTIMATED FROM
RADAR.
&&Local storm report, Jun 17, 6:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
613 PM CDT SUN JUN 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0609 PM TSTM WND DMG ROCKWELL CITY 42.39N 94.64W
06/17/2018 CALHOUN IA TRAINED SPOTTER
TREE BRANCHES APPROX. 5 INCHES DIAMETER
DOWN.
&&
AKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 4:42 PM CDT | Special Weather Statement | DMX | Crawford | 33 min |
| Jun 17, 5:47 PM CDT | Special Weather Statement | DMX | Calhoun | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.